Glassman, et. Al
Casualties exposed to CBRN agents present numerous challenges to medics, even in the most resource-rich environments. Outside of the potential for simultaneous trauma, medics must also recognize the exposure, protect themselves and others from contamination spread, provide appropriate antidotal therapy and needed supportive care. Although low volume, these high-risk scenarios requires deliberate pre-planning before operations in remote and austere environments. This series of articles will present a simplified approach to the rapid recognition and management of this group of casualties. Since the breadth of the problem is wide, we will attack each component of the CBRN spectrum individually.
Before delving into how to recognize a chemical casualty, it is important to clarify definitions of key terms used throughout this article. Contamination occurs when a casualty ingests, inhales, or has a chemical deposited on the body. Chemicals of concern can be toxic industrial chemicals, toxic industrial materials, or chemical weapons. Toxic industrial chemicals (TIC) are chemicals stored, transported, and used throughout the world.[i] With ready availability, varying safety control and security, and frequent transportation, TICs provide present a hazard during operations. Toxic industrial materials are a broader subset of industrials also including biological and radiological material. Chemical weapons are any chemical or its precursor that causes death, injury, temporary incapacitation or sensory irritation by the nature of its chemical action when used for a military purpose. [ii] Toxins are poisonous substances produced by a living organism. Toxicants are any poisonous substance introduced into the environment through human activity. The word agent will be used interchangeably throughout the document for any of the above definitions. A person exposed to one of these agents, they will demonstrate a series of symptoms called a Toxidrome.
|TABLE ONE – SUMMARY KEY TOXIDROMES|
|Knockdown||Altered Mental Status with cardiac signs and possible seizures|
|Cholinergic||Cholinergic receptor overstimulation leading to SLUDGEM or DUMBELLS|
|Solvents, Anesthetics, or Sedatives||Decreased level of consciousness, hypoventilation, and possible ataxia|
|Irritant Gas – Inhalation||Increased secretions, coughing, wheezing, and respiratory distress|
|Opioid||Pinpoint pupils, CNS, and respiratory depression|
|Anticholinergic||Dilated pupils, hyperthermia, tachycardia, hallucinations|
|Convulsant||CNS excitation leading to generalized seizures|
Medical intelligence and threat assessment development will always set the stage for potential chemical hazards in an area but is outside the scope of these articles. Regardless of whether the potential chemical hazards are identified before the mission, recognition of the exposure will always be the first step in management. With the diverse nature of signs and symptoms of the various TICs and chemical weapons, trying to identify the exact exposure without detectors or laboratory capability is exceedingly time-consuming and has no real impact on morbidity and mortality in the immediate aftermath. Instead, recognizing one of the seven key toxidromes (table one)[iii] will streamline getting appropriate life-saving care implemented.
Since emergency therapy is based on class of toxicant, using these presentations dramtically simplifying things. When trying to identify the toxidrome, a medic just needs to identify key physical exam findings such as pupil size, airway status, lung sounds and vital signs to include mental status, respiatory rate, and heart rate. These key findings that are gathered on just about every patient, can be grouped together to identify the appropriate toxidrome. Doing so can be easier said than done when operating in full personal protective equipment and potentially managing multiple casualties in austere conditions.
Fortunately, readily available open-source resources exist to assist with this problem set. The National Library of Medicine’s Chemical Hazards Emergency Medical Management system (CHEMM), available both online and as part of a free mobile app further simplifies by providing decision support tools for use in the field. CHEMM lays out a logical framework for chemical incident management, subdivided by responder type. Those looking to learn more about the reasoning behind each toxidrome can reference the Department of Homeland Security’s Report on the Toxic Chemical Syndrome Definitions and Nomenclature Workshop.
Toxidromes in More Depth
Now that we have established the importance of using toxidromes to streamline recognition of chemical exposure, we can explore the specifics of the individual toxidromes. Keep in mind, all we are doing is taking easily identifiable physical exam findings and combining them with vital signs trends. This combined clinical picture is matched to one of our previously identified toxidromes to guide next steps.
Agents that interfere with uptake and utilization of oxygen through a number of different mechanisms create the knockdown toxidrome. Included in this group are the traditional blood agents (cyanides), but also include more frequently encountered hydrogen sulfide and carbon monoxide. Regardless of specific mechanism of action, symptoms are those normally associated with worsening hypoxemia. Severity of symptoms, focusing primarily on respiratory and mental status, will help determine magnitude of exposure and assist with triage. Differentiating between knockdown, cholingergic and solvents/anesthetics/sedatives, is lifesaving as specific antidotal therapy is available for some of these agents and readily available for cyanide.
|B||bradycardia, bronchospasm, and bronchorrea|
Traditionally associated with exposure to nerve agent, this toxidrome is caused by the neurotransmitter acetylcholine staying bonded to the receptor on the post-synaptic junction. Also included in this group are the organophosphate pesticides. Continual firing of the neurons causes the traditional DUMBELLS symptoms (table two). Medics should focus on DUMBELLS as the memory device of choice as it accounts for the lethal bradycardia, bronchospasm, and bronchorrea symptoms. Symptoms progress based on dose and route of exposure. Inhalation generally presents with miosis first, whereas dermal exposure generally presents with localized muscle fasciculations. Systemic symptoms will present more slowly. Nerve agent antidote kits, used in appropriate
Solvents, Anesthetics, or Sedatives
Irritant Gas – Inhalation
Entire articles can be written on the emergency medical management of each one of these toxidromes. Before learning about specific antidotal therapy and needed supportive care, medics should develop a framework for management of these casualties. The MARCHE(2) process described in the “CBRN for Dummies” Prolonged Field Care podcast is an outstanding option for consideration.[iv] Future articles will look at applying MARCHE(2) to the specific toxidromes.
Recognition of exposure is the first step in the management of casualties exposed to chemical agents. As rapid recognition is essential for rapid implementation of appropriate therapy, cognitive processes to streamline presumptive diagnosis need to be considered. The toxidrome, or constellation of symptoms associated with a class of poisons allows a medic to initiate key therapy prior to having laboratory or detector confirmation of the exact exposure. Identification of toxidrome occurs through combining critical physical exam findings and vital signs trends. Education on the key toxidromes, ideally linked to a medical threat assessment for a region, should be included in pre-deployment training. Future articles will examine these concepts in greater depth.
For more information check out this page and podcast by Scott Weingart and his guests from the Dantastic Tax Podcast, Howard and Dan.
[i] https://www.osha.gov/SLTC/emergencypreparedness/guides/chemical.html. Accessed 31DEC2017.
[ii] https://www.opcw.org/about-chemical-weapons/what-is-a-chemical-weapon/. Accessed 31DEC2017.